Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 47, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 5, 2017, 2:32 PM EDT for Aiken County, Barnwell County, Orangeburg County, South Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 2:32 PM EDT (18:32 UTC)
- Expired
- Apr 5, 2017, 3:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Aiken County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 3:21 PM EDT | TSTM WND DMG | 7 Nnw Windsor, SC | SCHP REPORTS TREES IN ROADWAY 1735 HATCHAWAY BRIDGE ROAD AT LANGDON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 12:54 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
800
WUUS52 KCAE 051832
SVRCAE
SCC003-011-075-051930-
/O.NEW.KCAE.SV.W.0047.170405T1832Z-170405T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
232 PM EDT WED APR 5 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Barnwell County in central South Carolina...
Aiken County in central South Carolina...
Northwestern Orangeburg County in central South Carolina...
* Until 330 PM EDT
* At 232 PM EDT, severe thunderstorms were located along a line
extending from 14 miles southwest of Red Bank to 6 miles west of
New Ellenton, moving east at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Aiken, Clearwater, Williston, Blackville, New Ellenton,
Gloverville, Burnettown, Wagener, North, Springfield, Salley,
Neeses, Norway, Perry, Elko, Woodford, Livingston and Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM EDT for east central
Georgia...and central South Carolina.
LAT...LON 3343 8193 3344 8192 3346 8193 3348 8196
3380 8148 3377 8143 3373 8141 3371 8132
3366 8121 3366 8118 3371 8104 3363 8097
3364 8094 3361 8094 3361 8090 3341 8119
3344 8122 3340 8121 3333 8131
TIME...MOT...LOC 1832Z 276DEG 26KT 3374 8134 3342 8180
HAIL...1.50IN
WIND...70MPH
$$
JAQ1 follow-up statement
155
WWUS52 KCAE 051925
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
325 PM EDT WED APR 5 2017
SCC003-011-075-051935-
/O.EXP.KCAE.SV.W.0047.000000T0000Z-170405T1930Z/
Barnwell SC-Aiken SC-Orangeburg SC-
325 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNWELL...AIKEN
AND NORTHWESTERN ORANGEBURG COUNTIES WILL EXPIRE AT 330 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
AND heavy rain are still possible with these thunderstorms.
A tornado watch remains in effect until 800 PM EDT for east central
Georgia...and central South Carolina.
LAT...LON 3343 8193 3344 8192 3346 8193 3348 8196
3380 8148 3377 8143 3373 8141 3371 8132
3366 8121 3366 8118 3371 8104 3363 8097
3364 8094 3361 8094 3361 8090 3341 8119
3344 8122 3340 8121 3333 8131
TIME...MOT...LOC 1925Z 276DEG 26KT 3370 8095 3339 8142
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:29 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 5, 1:29 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
129 PM EDT Wed Apr 5 2017
.SYNOPSIS...
A warm front will extend through the forecast area today. The
front will lift north of the area tonight ahead of a strong cold
front. The cold front will move through the area late tonight.
These features will be associated with strong wind aloft and
instability. The pattern supports severe thunderstorms including
tornadoes. Also, there may be a prolonged period of thunderstorms
along the warm front this afternoon into the evening resulting
in excessive rainfall. It will be windy and dry behind the front
for Thursday and Friday. Dry weather continues into next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A significant severe weather event is still expected in the
forecast area. The threats are damaging wind including
tornadoes, hail, and excessive rainfall.
Regional radars indicating showers and strong thunderstorms
developing across the region, mainly along a retreating warm
front. South of this front, local analysis shows areas across
the central/southern Midlands, along with the the CSRA, are
becoming unstable. With those areas now experiencing some breaks
in the clouds, LI values now going negative, and CAPE values
are on the increase. Strong shortwave approaching the region
this afternoon will move over this highly unstable airmass,
causing initialization of strong to severe storms through the
afternoon and evening. High amount of shear from 0-6km across
the region, with strong 50+ knot low-level jet moving in, and
strong veering of winds and speed shear supporting rotating
updrafts. Expect to see to potential for long lived supercell
storms, large hail, damaging winds, and strong tornadoes given
the steep mid-level lapse rates and deep-layer shear. High CAPE
in the hail growth area and wet bulb zero heights around 10,000
feet support possible damaging hail.
On top of the severe threat, there will also be a threat of
flash flooding. Models indicating general rainfall amounts of
between 1 to 2 inches. The SREF mean was around 1 inch with the
maximum 2.5 inches. PW values are forecast over 1.7 of an inch
and this will support high rainfall rates and there may be
concentrated prolonged thunderstorms near the warm front which
may extend through the cities of Augusta and Columbia as
depicted by the WPC guidance. Confidence is limited because of
the inconsistency of the high- resolution models, but believe
there is enough of a threat to continue with a flash flood watch
in the area extending from Augusta to Columbia to Sumter.
Much of this activity will last into the early portions of the
overnight hours, at least until the main cold front moves into
the area sometime after Midnight. Rain activity will be moving
east of the area by sunrise.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The cold front moves east of the forecast area Thursday morning,
with drier air moving in behind the front. The main weather
issue on both Thursday and Friday will be associated with the
strong winds due to the tight pressure gradient between deep low
pressure moving from the Lower Great Lakes to New England and
ridging moving into the Lower Mississippi River Valley. The
models suggest gusts near 40 mph. Will be issuing a wind
advisory for much of Thursday. An additional Lake Wind Advisory
may be required for Friday since winds will once again be strong
and gusty, however not quite as strong as Thursday.
Temperatures quite a bit cooler on both days, with highs in the
60s. Lows Thursday night in the 40s. Lows Friday may fall into
the 30s, and depending on if the winds can diminish enough,
frost may be possible late Friday Night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Ridge will be near the area Saturday into Saturday night and
expect to have strong net radiational cooling. The longer
range models indicate it will be cold again Saturday night with
lows in the middle 30s to lower 40s. Frost may occur mainly in
the normally colder locations.
The deep trough should shift offshore with upstream ridging becoming
dominate over the weekend into early next week. Expect moderating
temperatures and continued dry weather for the remainder of the
period.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms have begun to develop across the
area and conditions will continue to deteriorate. Expect
MVFR/IFR conditions. Severe storms are also likely with large
hail and strong outflow winds in excess of 50 kts. Low
confidence in timing of convective activity at individual taf
sights, but have mention of thunder in all TAFs through this
evening. Cold front will cross between 06Z and 12Z and west
winds will increase to around 20 kts by Thursday morning.
Ceilings will lift behind front and VFR conditions will return.
EXTENDED AVIATION OUTLOOK...VFR conditions Thursday and Friday,
but breezy, to possibly windy at times.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until 8 PM EDT this evening for GAZ040-
063>065.
SC...Flash Flood Watch until 8 PM EDT this evening for SCZ018-
025>028-030-031.
&&Hazardous weather outlook, Apr 5, 4:21 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 421 AM EDT Wed Apr 5 2017 GAZ040-063>065-SCZ018-025>028-030-031-060830- Lincoln-McDuffie-Columbia-Richmond-McCormick-Edgefield-Saluda- Lexington-Richland-Aiken-Sumter- 421 AM EDT Wed Apr 5 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Thunderstorms today and tonight may contain damaging wind, large hail, and excessive rainfall. There is also a possibility of strong tornadoes. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Flash Flood Watch. A lake wind advisory will likely be needed tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Wind advisory may be needed Thursday and Friday. Patchy frost may occur Friday night and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required. GAZ077-SCZ015-016-020>022-029-035>038-041-060830- Burke-Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Lee-Barnwell- Orangeburg-Calhoun-Clarendon-Bamberg- 421 AM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Thunderstorms today and tonight may contain damaging wind, large hail, and excessive rainfall. There is also a possibility of strong tornadoes. A lake wind advisory will likely be needed tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Wind advisory may be needed Thursday and Friday. Patchy frost may occur Friday night and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required.
In the hours before
Local storm report, Apr 5, 12:35 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1235 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HAIL 1 WNW WILLINGTON 33.97N 82.47W
04/05/2017 E1.75 INCH MCCORMICK SC LAW ENFORCEMENT
ONGOING LARGE HAIL AND GUSTY WINDS AT HWY 81
AND MORRAH BRIDGE ROAD.
&&
RCLocal storm report, Apr 5, 1:50 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL LEESVILLE 33.92N 81.51W
04/05/2017 E1.50 INCH LEXINGTON SC AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTED PING-PONG
BALL SIZE HAIL ON MAIN STREET IN
BEATESBURG-LEESVILLE, SC.
&&
DALocal storm report, Apr 5, 2:14 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 8 S LINCOLNTON 33.68N 82.50W
04/05/2017 E1.75 INCH LINCOLN GA EMERGENCY MNGR
LINCOLN COUNTY EM REPORTED GOLF-BALL SIZE
HAIL OCCURRING ON GREENWOOD CHURCH ROAD NEAR
THE COUNTY LINE.
&&
DALocal storm report, Apr 5, 2:18 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG JOHNSTON 33.84N 81.80W
04/05/2017 EDGEFIELD SC LAW ENFORCEMENT
TREES DOWN NEAR THE FIRST BAPTIST CHURCH.
&&Local storm report, Apr 5, 2:24 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG JOHNSTON 33.84N 81.80W
04/05/2017 EDGEFIELD SC LAW ENFORCEMENT
TREES DOWN NEAR THE FIRST BAPTIST CHURCH.
&&Local storm report, Apr 5, 2:28 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM TSTM WND GST 1 SSW SPRINGDALE 33.94N 81.12W
04/05/2017 M68 MPH LEXINGTON SC ASOS
68 MPH WIND GUST RECORDED AT THE COLUMBIA
METROPOLITAN AIRPORT (KCAE) ASOS.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:12 AM EDT | Flash Flood Watch | CAE | Aiken, Edgefield, Lexington, McCormick, Richland, Saluda and 1 more | 16 hr |
| Apr 5, 8:57 AM EDT | Special Weather Statement | CAE | Lexington | 63 min |
| Apr 5, 12:03 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 57 min |
| Apr 5, 12:48 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 42 min |
| Apr 5, 12:58 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 47 min |
| Apr 5, 1:17 PM EDT | Tornado Warning | CAE | Edgefield, Lexington, Saluda | 43 min |
| Apr 5, 1:36 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 39 min |
| Apr 5, 1:41 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Saluda | 49 min |
| Apr 5, 1:56 PM EDT | Tornado Warning | CAE | Lexington | 34 min |
| Apr 5, 2:01 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 29 min |
| Apr 5, 2:05 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 40 min |
| Apr 5, 2:17 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 58 min |
| Apr 5, 2:32 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 118 min |
| Apr 5, 2:37 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Lexington, Newberry, Richland, Saluda | 113 min |
| Apr 5, 2:39 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 48 min |
| Apr 5, 2:43 PM EDT | Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 30 hr |
| Apr 5, 2:47 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 43 min |
| Apr 5, 2:48 PM EDT | Tornado Warning | CAE | Richland | 25 min |
| Apr 5, 3:12 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Richland, Sumter | 63 min |
| Apr 5, 3:16 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 29 min |
| Apr 5, 3:25 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg | 65 min |
| Apr 5, 3:33 PM EDT | Areal Flood Advisory | CAE | Aiken, Calhoun, Kershaw, Lexington, Richland, Sumter | 117 min |
| Apr 5, 3:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 62 min |
| Apr 5, 3:47 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 28 min |
| Apr 5, 3:49 PM EDT | River Flood Warning | CAE | Edgefield, McCormick | 67 hr |
| Apr 5, 3:55 PM EDT | Tornado Warning | CAE | Orangeburg | 38 min |
| Apr 5, 4:04 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 41 min |
| Apr 5, 4:17 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Richland, Sumter | 43 min |
| Apr 5, 4:50 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 55 min |
| Apr 5, 5:10 PM EDT | River Flood Warning | CAE | Orangeburg | 24 hr |
| Apr 5, 5:37 PM EDT | Special Weather Statement | CAE | Clarendon | 23 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.